LONG-TERM WARFARIN USE MAY INCREASE RISK OF FRACTURES IN MEN

Pharmacy Times, Volume 0, 0

A study of Medicare beneficiaries with atrial fibrillation whowere hospitalized between March 1998 and April 1999throughout the country found that men who were on longterm(defined as >1 yr) warfarin therapy were 63% more likelyto suffer an osteoporosis-related fracture of the hip, spine,or wrist.Women on long-term therapy and patients who tookthe drug for <1 year had no significant increase in risk.

Vitamin K is involved in the activation of bone proteins.Warfarin's inhibition of this activation process because ofvitamin K antagonism may explain why patients on long-term therapy face anincreased risk of osteoporosis. The study also found that patients who were onbeta-blockers or who had high dietary intake of vitamin K and folate had adecreased risk of fractures.

Dr. Garrett is a clinical pharmacist practitionerat Cornerstone Health Care in HighPoint, NC.